Is it possible to inject insulin directly into a vein by mistake and, if so, what would happen if were this done? I've heard this as an urban legend for years (that you'd go extremely low within minutes if you ever did so) but, until recently, didn't believe it. Now, I'm not sure. I've had type 1 diabetes since I was nine (for 15 years) and have never experienced what I describe below (I take Humalog and Lantus).
A few weeks ago, I tested my blood sugar before lunch and it was 4.9 mmol/L [88 mg/dl] so I took six units of Humalog to cover lunch. It bled slightly, but that's happened before (I use an insulin pen). Within about 5 to 10 minutes, I started feeling as if I were going low so I drank a juice box of 27 grams. Fifteen minutes later, I felt even worse and was extremely dizzy and felt very, very low, and when I tested, I was 1.8 mmol/L [32 mg/dl]. I drank another juice box and fifteen minutes later was only 3.0 mmol/L [54 mg/dl] so I had some Lifesavers and also ate my lunch. My last injection of Humalog had been five hours earlier at breakfast, so I don't think the previous dose caused the low.
Two and a half hours later I tested and my blood sugar was very high at 26.6 mmol/L [479 mg/dl]. I brought the incident up with my mom and she said it might be possible that I'd injected directly into a vein and that all the Humalog was used up during that first half hour or so, leaving no insulin left over for when the carbohydrates from my lunch finally hit my system. Incidentally, my insulin to carbohydrate ratio is 1:12, and it would take six units to cover the 75 or so grams of carbohydrates I ate to get my blood sugar back up.
When I asked my endocrinologist about, it he seemed to think the 26.6 mmol/L [479 mg/dl] was just a rebound from going so low. I don't usually drop that low so quickly, though, nor go so high even from a rebound. I have since talked to a few other people who experienced similar events after doing an injection. I'm just curious if the injecting directly into the bloodstream theory could be correct and would really cause insulin to be used up so quickly. If not, what else it could be? Does blood sugar rebound higher the lower it goes?
I think it is possible to have rapid absorption of insulin on occasion. Whether this is direct injection into a vein is less certain. Other reasons remain just as plausible. These include injection into an area with larger capillary density, inaccurate drawing up of insulin, recent increased physical activity, and eating a lot less food than you thought. The rebound is related to the food you ate and the sympathetic nervous system activation that occurs when your body attempts to reverse the low blood sugar. Hopefully, your blood sugar extremes will not be like this event.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.